Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 14, NWS Cheyenne, WY

May 1, 20087 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at May 1, 2008, 5:26 AM MDT for 7 counties in Nebraska. It took effect at May 1, 2008, 6:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 1, 2008, 5:26 AM MDT (11:26 UTC)
In effect from
May 1, 2008, 6:00 AM MDT
Expired
May 1, 2008, 7:00 PM MDT
In force
13 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4708 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 011126
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
526 AM MDT THU MAY 1 2008

...A WIND ADVISORY IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE
UNTIL 7 PM MDT THIS EVENING...

.STRONG AND GUSTY NORTHWEST WINDS WILL BLOW ACROSS THE WESTERN
NEBRASKA PANHANDLE TODAY ON THE BACK SIDE OF A SLOW MOVING AREA
OF LOW PRESSURE.

NEZ001>003-019>021-054-055-020100-
/O.NEW.KCYS.WI.Y.0014.080501T1200Z-080502T0100Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
526 AM MDT THU MAY 1 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND 50 MPH
CAN BE EXPECTED TODAY. THE WINDS WILL DECREASE SLIGHTLY EARLY THIS
EVENING...AND THEN INCREASE AGAIN ON FRIDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR THOSE IN
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JLH
1 follow-up statement
000 
WWUS75 KCYS 020104
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT THU MAY 1 2008

NEZ001>003-019>021-054-055-020215-
/O.EXP.KCYS.WI.Y.0014.000000T0000Z-080502T0100Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
704 PM MDT THU MAY 1 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY HAS EXPIRED.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at May 1, 4:43 AM MDT, 43 minutes earlier.

Area forecast discussion, May 1, 4:43 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
443 AM MDT THU MAY 1 2008

.SHORT TERM...TODAY THROUGH FRI NIGHT...
LATE SEASON WINTER WEATHER EVENT IS ON TAP FOR TODAY AND WILL
CONTINUE TONIGHT INTO FRI. AN ELONGATED UPPER LOW OVER THE FORECAST
AREA TODAY WILL CONSOLIDATE OVER WESTERN NEB BY THIS EVENING. THE
CUTOFF LOW WILL THEN DEEPEN TONIGHT AS IT MOVES SLOWLY EAST OVER
WEST CENTRAL NEB. THE CUTOFF WILL MOVE TO EASTERN NEB BY LATE FRI
WITH CYCLONIC FLOW ALOFT REMAINING OVER THE FORECAST AREA. FRI NIGHT
THE CUTOFF WILL MOVE FAR ENOUGH AWAY TO THE EAST TO ALLOW UPPER FLOW
OVER THE FORECAST AREA TO LOSE ITS CYCLONIC CURVATURE AND BACK TO
THE NORTHWEST. RADAR ACTIVITY...CURRENTLY AT A MINIMUM AS DRY
SLOTTING OCCURS OVER THE AREA...WILL INCREASE SUBSTANTIALLY TODAY AS
BACKWASH PRECIPITATION MOVES SOUTHWARD ON THE BACKSIDE OF A STRONG
AND ELONGATED SURFACE LOW OVER THE GREAT PLAINS. WILL KEEP THE
WINTER STORM WARNING FOR THE SNOWY/MADRE RANGES AND WILL PUT THE
LARAMIE RANGE UNDER A SNOW/BLOWING SNOW ADVISORY TODAY AND TONIGHT.
FEEL THAT TEMPERATURES TODAY WILL BE JUST MILD ENOUGH TO PRECLUDE
MUCH SNOWFALL ACCUMULATION BEFORE TONIGHT OVER EAST CENTRAL WY...
THUS DELAYED THE WINTER STORM WATCH FOR EAST CENTRAL WY UNTIL 00Z
FRI. ALSO ISSUED A WIND ADVISORY FOR THE WESTERN NEB PANHANDLE TODAY
AS WINDS SHOULD MEET ADVISORY CRITERIA THERE. TODAY WILL BE MUCH
COLDER THAN WED AS STRONG COLD AIR ADVECTION KEEPS HIGH TEMPERATURES
ONLY IN THE 30S TO LOWER 40S OUTSIDE THE MOUNTAINS. SNOW AND WINDS
WILL CONTINUE TONIGHT AS MOISTURE...LIFTING DYNAMICS AND A STRONG
PRESSURE GRADIENT ALL REMAIN IN PLACE. ALL PRECIPITATION OVER EAST
CENTRAL WY AND THE NEB PANHANDLE SHOULD BE IN THE FORM OF SNOW
TONIGHT AS LOWER LEVELS OF THE ATMOSPHERE CONTINUE TO COOL. SNOW FRI
MORNING WILL MIX WITH OR TURN TO RAIN IN SOME AREAS FRI AFTERNOON AS
TEMPERATURES REACH THE UPPER 30S TO LOWER 40S. FRI WILL REMAIN WINDY
ESPECIALLY EAST OF THE MOUNTAINS. LIGHT PRECIPITATION WILL LINGER
FRI EVENING IN OUR FAR EASTERN ZONES BEFORE ENDING OVER THE ENTIRE
FORECAST AREA LATE FRI NIGHT AS SURFACE HIGH PRESSURE MOVES OVER THE
AREA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...OVERALL IT WILL BE A
FAIRLY QUIET WEATHER PATTERN IN THIS TIME FRAME WITH SOME CHANGES ON
THE HORIZON BY MID WEEK.  WEAK UPPER RIDGING WILL PREVAIL ON
SATURDAY AND TEMPS WILL START A WARMING TREND.  THERE WILL BE CLOUDS
OVER THE WESTERN CWA AS A WEAK SHORTWAVE TROUGH MOVES IN FROM THE
WSW BEHIND THE WEAK RIDGE.  SO...WILL KEEP A LOW POP IN THE
MOUNTAINS SATURDAY AFTERNOON/EVENING. WHILE FIRST SHORTWAVE MOVES ON
THROUGH THE CWA SATURDAY NIGHT...ANOTHER WILL SLIDE DOWN FROM THE
WNW SUNDAY UNDER A SPLIT FLOW UPPER AIR PATTERN.  TEMPS WILL
CONTINUE TO WARM SUNDAY WITH A FEW AFTERNOON/EVENING SHOWERS AND
TSTMS OVER ROUGHLY NW HALF OF CWA.  MODELS ARE NOW SHOWING AN UPPER
LOW DEVELOPING OVER SOUTHERN CA ON MONDAY WITH INDUCED UPPER RIDGING
OVER OUR CWA.  THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
AVAILABLE TO KEEP A FEW TSTMS IN THE FORECAST MON. FOR TUE AND
WED...HARD TO SAY AT THIS POINT WHAT WILL HAPPEN. WHILE NOT ALL THAT
MUCH WX WILL OCCUR ON TUESDAY...THERE WILL BE AN INCREASING AMOUNT
OF AFTERNOON INSTABILITY UNDER DIFFLUENT UPPER FLOW AND WILL HAVE
TO KEEP A LOW POP FOR TSTMS.  SOME CHANGES WILL TAKE PLACE FOR
TUESDAY NIGHT AND WED.  GFS BRINGS THE SOUTHERN CA UPPER LOW NEWD
INTO CO WITH A GOOD IMPACT ON THE SOUTHERN CWA WHILE THE ECMWF KEEPS
THE LOW CENTER FURTHER SOUTH AT LEAST UNTIL WED AFTERNOON.  EVEN THE
ECMWF SHOWS SOME QPF OVER SOUTHEAST PART OF CWA.  ECMWF ALSO SHOWS
MORE ENERGY DIGGING INTO PACIFIC NW WED THAN GFS.  FOR NOW...WILL
HAVE TO INCLUDE AT LEAST A LOW POP AND MORE CLOUDS TUE NIGHT/WED.

&&

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS EXPECTED TODAY AND
TONIGHT. MOUNTAIN OBSCURATION WILL OCCUR AS CLOUD CEILINGS WILL BE
RELATIVELY LOW. STRONG AND GUSTY NORTHWEST SURFACE WINDS WILL BLOW
TODAY AND TONIGHT WITH A STRONG SURFACE PRESSURE GRADIENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR WYZ063.
     SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY FOR WYZ064-
     WYZ066.
     WINTER STORM WATCH FROM 6 PM THURSDAY TO NOON FRIDAY FOR WYZ059-
     WYZ060.
NE...WIND ADVISORY UNTIL 7 PM THURSDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
     WINTER STORM WATCH FROM 6 PM THURSDAY TO 6 PM FRIDAY FOR NEZ001-
     NEZ002-NEZ003.

&&

SHORT TERM/AVIATION...JR
LONG TERM....JLH
Hazardous weather outlook, Apr 30, 10:41 PM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 PM MDT WED APR 30 2008

NEZ001>003-019>021-054-055-WYZ059>062-064>070-020445-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1041 PM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING ALONG
AND EAST OF A LINE FROM CHEYENNE TO CHADRON. THESE THUNDERSTORMS
WILL HAVE THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS...BUT ARE
EXPECTED TO REMAIN BELOW SEVERE THUNDERSTORM CRITERIA.
PRECIPITATION WILL CONTINUE TO BECOME MORE WIDESPREAD ACROSS THE
AREA OVERNIGHT...WITH AREAS GRADUALLY CHANGING OVER FROM RAIN TO
SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF THE AREA THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SMALL HAIL OR STRONG WIND
GUSTS FROM THUNDERSTORM ACTIVITY LATE THIS EVENING. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT WHEN PRECIPITATION CHANGES OVER FROM
RAIN TO SNOW AND WHEN SNOWFALL BEGINS TO ACCUMULATE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-020445-
SNOWY RANGE-
1041 PM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SNOWFALL WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE HIGHER
TERRAIN...AND A WINTER STORM WARNING IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT THURSDAY THROUGH
EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL AMOUNTS...HAZARDOUS
DRIVING CONDITIONS...AND SIGNIFICANT BLOWING AND DRIFTING OF SNOW
THROUGH FRIDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:08 PM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff3 hr
May 1, 5:41 AM MDTSnow and Blowing Snow AdvisoryCYSBox Butte, Dawes37 hr

Nearby

Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.